Swelling that makes your face round, full, and puffy is known as moon face. It’s often the result of taking steroids such as prednisone for an extended period of time.
Moon face can also occur as a symptom of other health conditions, including Cushing’s syndrome and hypothyroidism.
Though not harmful or painful, moon face can be difficult to live with. It can change your appearance and take a toll on your mental health.
Luckily, getting treatment for the condition that causes moon face can reduce or eliminate it. Read on to discover more about moon face and what you can do about it.
Moon face is the name for swelling in your face that makes it rounder. When you have moon face, the shape of your face gradually changes and gets fuller.
Living with moon face
Moon face can be embarrassing and can affect your self-esteem. Though you can’t cure moon face on your own, you can do a few things to manage the condition while you’re getting treatment.
- Avoid foods high in salt because they can worsen moon face.
- Follow any diet plan your doctor recommends.
- Take general steps to reduce swelling throughout your body, such as drinking plenty of water and getting plenty of sleep.
- Consider joining an online support group or talking with other people who are managing moon face.
You might notice that your face looks puffy and you can no longer see your ears as well as you once could. That’s because your body is storing fat along the sides of your skull around your face.
These fat deposits cause your face to appear much rounder and lead to moon face.
Moon face is also known by the medical name “moon facies.” Moon face doesn’t typically lead to additional symptoms and it isn’t dangerous. But the condition can be challenging because it can affect your confidence and self-image.
One of the most common causes of moon face is the steroid medication prednisone. Prednisone is prescribed for a variety of conditions because it helps reduce swelling and inflammation.
You might be prescribed prednisone if you’ve had an organ transplant or if you’ve been diagnosed with:
- certain cancers
- certain skin conditions
- Addison’s disease
- anemia or other conditions that affect your red blood cells
- joint pain and swelling
- chronic inflammation in your body
Prednisone has several side effects, including:
- weight gain
- mood changes
- moon face
This is because long-term use of prednisone affects your adrenal gland and your body’s hormone production. Over time, this can result in moon face and other side effects.
Prednisone isn’t the only steroid that can cause moon face. Other steroids in the corticosteroid family can also lead to the development of moon face. This includes:
When moon face isn’t a side effect of a corticosteroid medication, it’s often a symptom of a condition that’s affecting your body. Often, these are conditions that change your hormonal levels, like adrenal or thyroid concerns.
Some conditions that can cause moon face include:
Cushing’s syndrome occurs when your body produces or receives too much of the hormone cortisol. Sometimes this is caused by prolonged use of steroid medications, but there are many other causes, including:
- high stress levels
- your pituitary gland overproducing hormones
Symptoms of Cushing’s syndrome can include:
- weight gain
- mood changes
- high blood pressure
- moon face
When you have hypothyroidism, your thyroid doesn’t produce enough of the hormones you need. Hypothyroidism has a number of causes including:
- autoimmune disorders
- radiation therapy to treat cancer
- removal of your thyroid gland
Symptoms of hypothyroidism can include:
- weight gain
- joint pain
- moon face
Moon face can be a symptom and a side effect. It’s difficult to predict who will experience it. Not everyone who takes corticosteroids or who has a condition like Cushing’s syndrome or hypothyroidism will get moon face.
There are a few things you can do to reduce your risk:
Manage your weight
One major step is managing your weight. Moon face happens when fat deposits build up on the side of your skull in the facial area.
This can be frustrating because the conditions and medications that cause moon face can also make you gain unexpected weight. Solutions could include reducing the number of calories you’re eating and increasing your amount of exercise.
Lower your salt intake
Reducing your salt intake can help. Consuming too much salt can cause your body to retain water, which can increase swelling. Salty foods might make your face look puffier and rounder.
A great way to lower your salt intake is to eat less processed foods, such as canned or frozen foods.
Talk with your doctor first
It’s important that you talk with your doctor before making any changes to your diet or activity level, especially if you’re managing a health condition. There might be certain nutrients you need or calorie goals your doctor wants you to meet.
Your doctor, a nurse, or a dietician can help you make a plan to reduce calories while also ensuring you get the nutrients you need.
For example, taking prednisone can also cause you to lose bone minerals. You’ll need to make sure you’re eating enough calcium to combat this.
This means you’ll want to select foods that are high in calcium but low in calories and fat. So, it’s a good idea to talk with your doctor about any changes you’re considering making.
The primary risk factor for developing moon face is taking prednisone for a long period of time.
Moon face can happen to anyone who takes prednisone. But there’s some evidence that it occurs more often in women and in people with higher weight when they begin taking prednisone.
Risk factors are similar in people who don’t take prednisone or other steroids. Females are more likely to develop Cushing’s syndrome or hypothyroidism, although both conditions can also affect males.
Risk factors for Cushing’s syndrome include:
- using prednisone or other corticosteroids for an extended period of time
- having obesity
- having type 2 diabetes that isn’t well controlled
- having high blood pressure
- having a family history of endocrine tumors
Risk factors for hypothyroidism include:
- being a female
- being over 60 years old
- having a family history of thyroid conditions
- having an autoimmune condition
- having had thyroid surgery in the past
- having received radiation treatment, especially on your abdomen or chest
These are risk factors for Cushing’s syndrome and for hypothyroidism. Not everyone with these conditions will develop moon face, but it is a common symptom of both.
Your treatment for moon face depends on the cause. When your moon face is caused by prednisone or another steroid, the simplest treatment is often to reduce your dosage. Your doctor can put you on a lower dose.
Over time, being on a lower dose will reduce the appearance of moon face. In some cases, your doctor might even take you off steroids altogether, especially if you’re having a lot of side effects.
But it’s dangerous to just stop taking a steroid. Your doctor will help you slowly reduce the amount you take. You’ll take less and less until your body adjusts and you can safely stop the steroid.
When your moon face is caused by hypothyroidism or Cushing’s syndrome, it will be treated as part of your condition. Managing your hypothyroidism or Cushing’s syndrome will also reduce all your symptoms, including moon face.
Treatment options will depend on the cause of your condition and on your overall health.
Options for Cushing’s syndrome might include:
- reducing or stopping the use of any steroids
- medications to help manage the amount of cortisol in your body
- surgery to remove tumors on your adrenal or pituitary gland
- radiation or chemotherapy to shrink a tumor
Options for hypothyroidism might include taking a synthetic form of the thyroid hormone levothyroxine.
Remember, the goal of these treatments is to improve your health condition. You won’t receive treatments specifically to reduce your moon face.
But when your condition is under control, you’ll have fewer symptoms. Your moon face should gradually go away as you continue treatment.
The outlook depends on the source of your moon face and how your body responds to treatment. Generally, moon face will go away when the cause is treated.
It’s important to be patient. There are no overnight fixes for moon face. In most cases, you’ll need to give your body a few months to adjust and your hormonal levels to balance.
Things to remember
- During treatment, follow your doctor’s recommendations for diet and activity.
- Make sure you take any medications prescribed to you.
- Don’t stop taking any medication on your own.
- Consider asking your healthcare providers about support groups.
Taking prednisone or other corticosteroids can cause fat deposits on the side of your skull, giving you a round-faced appearance known as moon face.
Moon face can also be a symptom of other health conditions, including Cushing’s syndrome and hypothyroidism. Your treatment for moon face will depend on the cause.
If you’re taking a corticosteroid, reducing or stopping the medication can eliminate moon face. If you have Cushing’s syndrome or hypothyroidism, treating the condition itself can eliminate moon face.